HRT therapy appears to increase risk of hospitalization from severe asthma attacks
Women taking postmenopausal hormone replacement therapy (HRT) may have an increased risk of severe asthma attacks requiring hospitalisation, scientists warn.
A new study, which will be presented today (27 September 2011) at the European Respiratory Society's Annual Congress in Amsterdam, adds to the debate over the health effects of the drug which helps women through the menopause.
Previous studies have found a link between asthma and HRT, but this is the first to suggest that the drug can lead to severe exacerbations of asthma, which could lead to hospitalisation.
Researchers Klaus Bønnelykke from COPSAC (the COpenhagen Prospective Studies on Asthma in Childhood) at the Danish Pediatric Asthma Center and Zorana Jovanovic Andersen from the Danish Cancer Society recorded the intake of HRT in 23,138 women from the Danish Diet, Cancer and Health Cohort. They also denoted incidence of asthma hospitalisations and obtained information on participants' smoking status, occupational exposure, body mass index and whether or not they had undergone a hysterectomy to account for other factors relating to asthma incidence.
The results showed that using HRT was positively associated with asthma hospitalisations, as women were 1.3-times more likely to be admitted to hospital for an exacerbation if they were taking the drug. The risk increased the longer HRT was used and women taking the drug for longer than 10 yrs were 1.5-times more likely to require hospital treatment for asthma.
These results were also found when taking into account other conflicting factors which could lead to a severe asthma exacerbation.
Dr Klaus Bønnelykke, from COPSAC, said: "Previous research has suggested a link between asthma and female sex hormones, especially HRT. Our findings not only confirm this link, but also extend this to severe asthma exacerbations. We still need the final proof from randomised trials, but we believe that the suspicion is now so strong that it should be brought to the attention of clinicians. If a patient develops asthma or has a severe worsening of symptoms after taking HRT, they may need to stop hormone therapy altogether."